Flash Flood, San Miguel
- When
- August 8, 2:00 PM MST to 4:00 PM MST
- Where
- San Miguel County, Telluride
- Property damage
- $400,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.004, -108.406 (the zone’s center; the record gives no point)
Slow moving thunderstorms over eastern San Miguel County dropped up to 5 inches of rain in a 2 hour period between Telluride and Placerville. The heavy rains triggered numerous mud and rock slides throughout the eastern portion of the county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Slow moving thunderstorms over eastern San Miguel County dropped up to 5 inches of rain in a 2 hour period between Telluride and Placerville. The heavy rains triggered numerous mud and rock slides throughout the eastern portion of the county. Several vehicles were swept from highway 145/62 as up to 6 feet of mud and rock slid over the road. Most of the vehicles were damaged and one vehicle was pushed down to the river bed, where 9 people had to be rescued. Two homes sustained major damage from the floods with several others receiving minor damage. No injuries were reported, although rescue workers had to use off-road motorcycles and medical evacuation buggies to rescue and evacuate a woman in labor across seven mud slides to a waiting ambulance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 8, 12:53 PM MST, 1 hour 7 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 153 PM MDT WED AUG 8 2001 FAIRLY SIGNIFICANT CLOUD COVERAGE ACROSS REGION LIMITING CONVECTIVE DEVELOPMENT ESPECIALLY OVER THE CO/UT BORDER. SOME STORMS ARE STARTING TO FIRE ACROSS THE COLORADO MOUNTAINS THIS AFTERNOON AND EXPECT THIS TREND TO BECOME MORE WIDESPREAD LATER THIS AFTERNOON. EXPECT SOME STRONG STORMS OVER THE AREA WITH LOCALLY HEAVY RAIN AND SMALL HAIL THIS AFTERNOON AND THIS EVENING WITH SLOW CLEARING EXPECTED BY LATE TONIGHT. RIDGE REMAINS OVER SOUTHWEST US THROUGH FRIDAY BUT WITH A SLIGHTLY DRIER NORTHERLY FLOW WILL SEE LESS CONVECTIVE ACTIVITY EACH DAY. HOWEVER...MOISTURE LEVELS STAY HIGH ENOUGH TO WARRANT SCT POPS ON THURSDAY...AND SCT POPS OVER MOUNTAINS AND SOUTHERN AREAS WITH ISOLD POPS ELSEWHERE ON FRIDAY. TEMPS LOOK GOOD. MPM FOR THE EXTENDED (SAT-WED)...A LITTLE DRIER THIS WEEKEND AS UPPER HIGH SETTLES OVER 4-CORNERS AREA SUN...WITH RIDGE ACROSS THE AREA EARLY NEXT WEEK. EXPECT TO HAVE ENOUGH MOISTURE AROUND UNDER RIDGE FOR SOME DIURNAL TSTMS EACH DAY. LATEST MRF DEVELOPS SIGNIFICANT UPPER TROF OVER PAC NW TUE/WED IN CONTRAST TO PREVIOUS RUN...WITH UK SIMILAR. THIS WOULD LEAD TO BETTER SW-S FLOW TOWARDS MIDWEEK...AND MRF INDICATES ANOTHER MONSOONAL PLUME OVER THE AREA BY WED. HOWEVER...NOT CONFIDENT ENOUGH TO MAKE ANY MAJOR CHANGES FROM THE CURRENT BROADBRUSH FORECAST. JAD .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-090000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1204 PM MDT WED AUG 8 2001 ...SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN OVER WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND THIS EVENING... A MOIST UNSTABLE AIRMASS WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP OVER WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND THIS EVENING. A FEW STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND POSSIBLY SMALL HAIL. THOSE AREAS WHICH DO RECEIVE EXCESSIVE RAINFALL COULD EXPERIENCE LOCALIZED SMALL STREAM FLOODING AND MUDSLIDES. PEOPLE RESIDING OR RECREATING IN THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO SHOULD KEEP ABREAST OF THE LATEST WEATHER FORECAST. BE ESPECIALLY CAUTIOUS IN STEEP AND NARROW RAVINES OR CANYONS THAT ARE PRONE TO FLOODING. MPM/JAD
The Grand Junction radar (KGJX), 119 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265781.